## TANZANIA ORIENTATION SCHEDULE

#### **About orientation:**

- Per overseas program guidelines, students who miss an orientation may jeopardize their acceptance to the overseas program. Absences are only excused in cases of extreme emergency.
- Please have a designated notebook, laptop, folder, or journal for completing reading/homework assignments and taking notes during our meetings. You may wish to bring these materials with you to Tanzania
- DO NOT BE LATE!

### All meetings are in JRHH 259:

- 1. Sunday, February 4, **7-8:30pm** (note the later time on this date)
- 2. Sunday, February 18, 6:30-8pm
- 3. Sunday, March 4, 6:30-8pm
- 4. Sunday, March 11, 6:30-8pm
- 5. Sunday, April 15, 6:30-8pm
- 6. Sunday, April 22, 6:30-8pm

------

# Meeting 1: Community Development - Sunday, February 4, 7-8:30pm

- Before we meet, read:
  - o <a href="https://college.lclark.edu/live/profiles/3528-east-africa">https://college.lclark.edu/live/profiles/3528-east-africa</a>
- Community building (7pm, 45 minutes) introductions, hopes/fears, community contract
- East African History (7:45pm, 45 min) David Campion, LC Professor of History
- Introduce research assignment (some things everyone must research, plus choose a special topic)

#### Meeting 2: Tanzania - Sunday, February 18, 6:30-8pm

- Before we meet:
  - Complete the required research assignment and your chosen research topic!
  - Prepare 1-2 minutes of info about your chosen research topic to share with the group!
- What did you learn? (6:30pm, 60 min)
- **Q&A and 12 Swahili words** (7:30pm, 30 minutes) with program alumni Andrew Ferris, Sophia Canon, Nicole Burnett, and Anna James

#### Meeting 3: Itinerary, Academics, and Research - Sunday, March 4, 6:30-8pm

- Before we meet, read:
  - o <a href="https://college.lclark.edu/programs/overseas">https://college.lclark.edu/programs/overseas</a> and off-campus/dde/
  - Look at the <u>itinerary</u> of our trip! Draw or make a map and put our destinations on it, along with a few notes about what you can find out/learn about those destinations. The more time you spend learning about where we are going, the better prepared you will be to understand what Ken and Doug are sharing with us about what to expect. Please spend some time on this.
  - Practice our <u>12 Swahili words</u>
- Community building and map sharing (6:30pm, 30 min)
- Itinerary and Academics (7:00pm, 60 min) Ken Clifton, LC Professor of Biology and Douglas (Doug) Simbeye, our Tanzanian host, safari guide, and Swahili/bio professor (!)\*

**Recommended event: Capitalism, Selfhood, and Financing Security** - Friday, March 9, 11:30am-1pm in Stamm

- Gender Studies Symposium panel in Stamm (Templeton)
- Moderator: Elizabeth Bennett, International Affairs/Political Economy
- **Liz Montegary**, assistant professor of Women's, Gender and Sexuality Studies, Stony Brook University, "Familiar Insecurities: The Financialization of LGBT Family Life"
- **Diane Cady**, professor of English, Mills College, "'My Purse and My Person': Financial Insecurity and Gender Ideology in Chaucer's 'The Complaint of Chaucer to His Purse'"
- Emily Hays, L&C '19, "The Bloody Revolution: Anti-Capitalist Menstruation"
- **Joyness Byarygaba**, L&C '18, and <del>Tumaini "Hope" Soyala Paul\*, Dorobo Safari Company, "</del>Economic and Financial Security in East Africa"

## Meeting 4: Health - Sunday, March 11, 6:30-8pm

- Before we meet, read:
  - o https://wwwnc.cdc.gov/travel/destinations/traveler/none/tanzania
  - Pages 10 and 11: <a href="https://college.lclark.edu/live/files/24731-pre-departure-handbook-fall-2017pdf">https://college.lclark.edu/live/files/24731-pre-departure-handbook-fall-2017pdf</a>
    (complete the "goal setting" activity)
  - o Practice our 12 Swahili words
- Health (6:30pm, 60 min) Margaret Upton, MSN, FNP, LC Director of Student Health Services, Student Health Service, margaretupton@lclark.edu and Melissa Osmond, LC Director of Health Promotion and Wellness (mosmond@lclark.edu)
- Goal setting (7:30pm, 30 min)

# Meeting 5: Packing and Planning - Sunday, April 15, 6:30-8pm

- **Due April 10** (from the overseas office, available on Google classroom): "Session One: Identity Abroad, Cultural Transitions, & Goal Setting" and "Session 2: health and safety"
- Before we meet, read:
  - packing list:
    <a href="https://docs.google.com/spreadsheets/d/1MuBH3y5NiYpn-PeT-lnL4lCOiekFoX1YLEDh-bwHZZ">https://docs.google.com/spreadsheets/d/1MuBH3y5NiYpn-PeT-lnL4lCOiekFoX1YLEDh-bwHZZ</a>
    M/edit#gid=0
  - <a href="https://college.lclark.edu/programs/overseas\_and\_off-campus/health-insurance-information/">https://college.lclark.edu/programs/overseas\_and\_off-campus/health-insurance-information/</a>
  - https://college.lclark.edu/live/files/24582-travel-resources
  - o https://ds.lclark.edu/overseas/
  - o Practice our 12 Swahili words
- Research (6:30pm, 15 min) Dinah Dodds will join us to discuss the Dinah Dodds Endowment for International Studies
- **Q&A on passports, health insurance, flights, LC's blogging platform, etc.** (6:45pm, 30 min) Bria Murry, LC Programs Coordinator, Overseas & Off-Campus Programs (briamurry@lclark.edu)
- Packing list discussion and Q&A (7:15pm, 45 min) with program alumni Sophia Canon and Anna James

# Meeting 6: Cross Cultural Living - Sunday, April 22, 6:30-8pm

- Before we meet, read:
  - Pages 1-9, 12-13: <a href="https://college.lclark.edu/live/files/24731-pre-departure-handbook-fall-2017pdf">https://college.lclark.edu/live/files/24731-pre-departure-handbook-fall-2017pdf</a> (complete the identity web activity on pages 7 and 8 and bring with you)
  - o https://www.chronicle.com/article/How-Facebook-Can-Ruin-Study/136633
  - o If you haven't already, skim of the resources/readings in our Google Folder
  - o Practice our 12 Swahili words
- Identity and travel (6:30pm, 30 min)

- Photography, clothing, and other cross-cultural considerations (7pm, 30 min) Tumaini (Hope) Soyala, our Tanzanian host and safari guide (!)\* and Joyness Byarugaba, LC Junior, Economics and Psychology major, from Dar es salaam, Tanzania
- Closing activities and summer reading/writing assignment (7:30pm, 30 min)

**MORE INFO FORTHCOMING ON...** Doug Simbeye's Conservation & Tanzania Biology lecture (likely to take place on a Friday at 3pm in March or April)

\*Our Tanzanian hosts and safari guides **Doug and Hope** are in residence at LC this semester! Don't hesitate to reach out: <a href="mailto:douglassimbeye@lclark.edu">douglassimbeye@lclark.edu</a> and <a href="mailto:tumainisoyala@lclark.edu">tumainisoyala@lclark.edu</a>